Lacey Township police say a 16-year-old Forked River teenager almost died last Friday when his organs began to shut down after overdosing on a drug known as N-bomb, 25i or Smiles.
It's an illegal synthetic substance marketed as an alternative to mescaline or LSD and is distributed on small tabs of blotter paper that can be placed under the tongue. It can also be snorted or injected.
Lacy Township Police Chief David Paprota explains, "As his medical condition worsened, and as he's brought up to the hospital his medical condition worsened, it was realized that it actually was affecting his organs and could quickly turn deadly."
Thankfully the teen recovered, but N-bomb - a psychedelic drug that causes hallucinations - is believed to be connected to at least five deaths around the country.
Dr. Vikram Varma is the head of emergency medicine at Community Medical Center in Toms River. He tells us, "A lot of these psychic drugs are made from plant products and then synthesized in home labs and so forth. So it's very difficult to regulate the dosage of medicine, the actual kind of products that are in these."
Chief Paprota says, "It's an extremely dangerous substance. When a teenager or any person takes a substance like this there's no knowing exactly how it's going to affect their body."
Police have identified a small group of teens who ordered the synthetic drug on the Internet. The FBI has been asked to join the investigation to help trace the suppliers, whose product is not regulated.
"A home chemist can change just a few different things and make something that was relatively mild to something like this, that can be explosive and really have long-term consequences," said Dr. Varma.
Police are urging parents to talk with their kids and to warn them so that no other teens are put in danger.